Tuesday, June 17, 2008

The good, the bad and the acne

We had the third chemo today. This was just Erbitux so it was only about two hours, a breeze after last week... I downloaded two episodes of the Stooges onto my iPhone for Mike to watch so the time went by pretty quickly.

So the good news? The tumor in Mike's neck is shrinking!!! He and I each noticed it earlier this week but never said so out loud, mostly for fear of jinxing ourselves but also because I thought for sure my mind was playing tricks on me. But as soon as the oncologist felt his neck, he was like wow, this thing is noticeably smaller. He was surprised because he didn't expect a change so early in the treatment. He said it was "promising" -- he used that word...
So the plan is to keep on with this treatment for 10 weeks and see how things look then. He'll have Erbitux every week and the full-on chemo every three weeks for the next few months. Keep praying and sending your positive thoughts.

The bad news, which isn't really so bad, is that after last week's chemo Mike had hiccups for nearly three days straight. It's apparently a rare side effect, but certainly an annoying one. He didn't have any nausea though. Just some fatigue and loss of appetite. He's lost 9 pounds in the past week or so. The doctor seemed somewhat concerned about this, so I'm making it my mission to fatten him up.

And now for the acne... A cruel side effect of Erbitux is a red pimply rash on the face and neck. And yep, Mike's got it. It's sort of a punch in the gut when you're trying to fight this stupid disease, that's for sure. But we've bought a number of cleansers and creams and it's clearing up. The doctor also gave Mike a prescrption that will help. AND the rash is a sign that the drug is working, the doctor told us. There have been studies that show the drug is most effective in people who develop it. So we say, bring it on!

1 comment:

Matt Lockhart said...

Praying for ya Mike. You can beat this.